Florida, 2007

Hail in Florida, May 6, 2007

May 6, 2007 · NWS TBW · 3 events in 1 county or zone

Scattered thunderstorms developed along the west coast sea breeze front and along a back door cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed along the west coast sea breeze front and along a back door cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 6, 12:15 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 6, 12:15 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
115 PM EDT SUN MAY 6 2007

...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS POSSIBLE THIS
AFTERNOON AND EARLY EVENING...

.SHORT TERM (TONIGHT - TUESDAY)...WEST COAST SEA BREEZY CURRENTLY
ALONG OR JUST EAST OF INTERSTATE 75 FROM FORT MYERS TO THE
BROOKSVILLE EXIT...THEN CURVES BACK TO CHIEFLAND IN LEVY COUNTY.
CUMULUS ARE POPPING SO SHOULD HAVE SCATTERED THUNDERSTORMS
DEVELOPING ALONG SEA BREEZY BETWEEN 2-4 PM. BACK DOOR COLD FRONT
WILL PASS THROUGH JACKSONVILLE IN NEXT COUPLE OF HOURS AND WILL
REACH THE VILLAGES AREA BETWEEN 6-8 PM. INTERACTION BETWEEN FRONT
AND SEA BREEZE CONVECTION MAY LEAD TO A MCS DEVELOPING OVER POLK
COUNTY BY LATE EVENING...MOVING SOUTHEAST THROUGH INTERIOR
COUNTIES. WILL HAVE TO WATCH FOR THIS POSSIBILITY. MAIN THREAT TO
BE PENNY TO QUARTER SIZE HAIL AND DAMAGING DOWN BURST WINDS WITH A
FEW OF THE STORMS. CONVECTION DIMINISHES AROUND SUNSET WITH GUSTY
NORTHEAST WINDS OVERSPREADING AREA TONIGHT. BAND OF LOW CLOUDS
BEHIND FRONT MAY LEAD TO A BRIEF SPRINKLE. DRY AIR COMES IN BY
MORNING WITH DECREASING CLOUDS.

HIGH PRESSURE BUILDS IN MONDAY AS LARGE WINTER-LIKE SURFACE LOW
STRENGTHENS ABOUT 450 MILES EAST OF JACKSONVILLE BY EVENING. THIS
LOW MAINTAINS IT/S STRENGTH AND MOVES WESTWARD TO ABOUT 250 MILES
EAST OF JACKSONVILLE BY TUESDAY AFTERNOON. NEXT COUPLE OF DAYS TO
BE BREEZY AND COOLER THAN THE PAST FEW.

&&

.LONG TERM (TUESDAY NIGHT - SUNDAY)...GFS/DGEX/ECMWF ALL BEGIN THE
PERIOD IN GOOD AGREEMENT ALOFT...WITH A LOW OVER/JUST OFF THE GA/SC
COAST. THEY MEANDER THE LOW IN PLACE UNTIL THU WHEN THE GFS OPENS
THE LOW INTO A TROUGH OVER THE MID-ATLANTIC COAST...THE DGEX MOVE IT
INLAND OVER GA/SC...AND THE ECMWF DROPS IT SOUTH TO THE NORTHERN
BAHAMAS. TO THE WEST THE MODELS ARE A LITTLE MORE CONSISTENT WITH A
TROUGH DROPPING SOUTH...OVER THE CENTRAL OR SOUTHERN PLAINS. ON FRI
THE GFS HAS THE TROUGH OVER THE ATLANTIC COASTAL WATERS WHILE THE
DGEX & ECMWF KEEPS TROUGHINESS OVER THE SE U.S.  THE PLAINS TROUGH
MOVES TO THE CENTRAL COAST COAST SAT AND THEN THE SOUTHEASTERN SATES
SUN.

AT THE SURFACE THE THREE MODELS KEEP THE LOW NEAR GA/SC...WITH WEAK
HIGH PRESSURE OVER THE GULF...THROUGH THU. ON FRI THE DGEX MOVES THE
LOW NORTH WHILE THE GFS/ECMWF WEAKEN IT AS IT DRIFTS SOUTH WITH HIGH
PRESSURE CONTINUING OVER THE GULF. THIS HIGH DRIFTS EAST SAT ACROSS
THE STATE AND THEN SHIFTS SOUTHWARD IN ADVANCE OF A FRONTAL TROUGH
THAT SAGS ACROSS THE SE U.S. AND EAST GULF SUN.

WHILE THERE IS SOME UNCERTAINTY IN THE TRACK OF THE ATLANTIC SYSTEM
ESPECIALLY AFTER THU IT APPEARS TO REMAIN FAR ENOUGH AWAY TO HAVE NO
MAJOR IMPACT TO THE FORECAST FOR MUCH OF THE PERIOD. A STABLE AND
DRY AIR MASS WILL INITIALLY FILTER IN ON A COOL NW FLOW. TEMPERATURES
START OFF MID WEEK BELOW AVERAGE BUT THEN GRADUALLY WARM AS THE GULF
HIGH BUILDS AND THEN MOVES EAST WITH A MORE WESTERLY LOW LEVEL FLOW.
THE APPROACHING TROUGH FROM THE WEEK WILL PROVIDE A SLIGHT CHANCE
OF TSTM SUN.

&&

.MARINE...WINDS AND SEAS FORECAST TO PICK UP RAPIDLY NORTH OF TARPON
SPRING EARLY THIS EVENING...THEN SPREAD SOUTH ACROSS ALL WATERS
OVERNIGHT. SMALL CRAFT ADVISORY STARTS AT 10 PM. WILL BE SLOW TO
BRING SEAS AND WINDS DOWN SO LEFT SMALL CRAFT EXERCISE CAUTION IN
PLACE DURING DAYLIGHT HOURS ON MONDAY. LARGE LOW OFF NE FL COAST
TO DRIFT INTO PENINSULA THURSDAY AND WEAKEN. COASTAL WATERS ARE ON
THE DRY SIDE OF THE LOW

&&

.AVIATION...VFR WITH THE DEVELOPING SEA BREEZE PUSHING A WEAK CU
FIELD INLAND. AREA AIRPORTS ARE CONVECTION FREE ALTHOUGH THERE A
COUPLE OF SHRA NEAR THE KMIA END OF TWB116. EXPECT CONVECTION TO
BECOME SCATTERED AROUND 18Z AND THEN DIMINISH SOME AFTER SUNSET.
THE ONSHORE FLOW WILL LIMIT IMPACTS AT COASTAL AIRPORTS BUT INLAND
MAY SEE MVFR TO LCL IFR IN TSTMS.

&&

.FIRE WEATHER...EXPECT 2 TO 3 HOURS OF HUMIDITY BELOW 35 PERCENT
BUT SUSTAINED WINDS OF 15 MPH WITH HIGHER GUSTS COULD MEAN A RED
FLAG WARNING FOR MONDAY AFTERNOON. FIRE WEATHER WATCH CONTINUES
AND WILL LET NEXT SHIFT MAKE WARNING DECISION TO MAKE SURE DRY AIR
INDEED DROPS DEW POINTS INTO THE 40S TO AROUND 50. TUESDAY IS A
CLOSE CALL. LARGE LOW OFF NORTHEAST FLORIDA COAST COULD KEEP MORE
CLOUDS IN AREA AND THAT WOULD KEEP HUMIDITY ABOVE 35 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  64  81  56  78 /  20   0   5  10
FMY  66  83  58  81 /  30  10   5  10
GIF  63  79  56  80 /  30   0   5  10
SRQ  66  81  58  78 /  20   5   5  10
BKV  60  80  49  78 /  20   0   5  10
SPG  67  80  64  78 /  20   0   5  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM
     EDT MONDAY FOR BONITA BEACH TO SUWANNEE RIVER OUT TO 60 NM
     INCLUDING TAMPA BAY.

     SMALL CRAFT EXERCISE CAUTION FROM MONDAY MORNING THROUGH MONDAY
     EVENING FOR BONITA BEACH TO SUWANNEE RIVER OUT TO 60 NM
     INCLUDING TAMPA BAY.

&&

SHORT TERM...NOAH
LONG TERM/AVIATION....RKR
Hazardous weather outlook, May 6, 4:50 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
550 AM EDT SUN MAY 6 2007

FLZ039-042-043-048>052-055>057-060>062-065-061500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
550 AM EDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING ALONG THE SEA BREEZE BOUNDARY AND AHEAD OF A BACK
DOOR COLD FRONT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL
BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL. A FEW OF THESE STORMS COULD BECOME SEVERE AND CONTAIN
LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLY AN ISOLATED TORNADO.
IF OUTSIDE AND YOU SEE SIGNS OF A DEVELOPING THUNDERSTORM...MOVE
INDOORS AND STAY AWAY FROM WINDOWS AND DOORS.

RESIDENTS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD STAY TUNED
TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER
STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

...WIND AND SEA IMPACT...
STRONG HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE COLD
FRONT TONIGHT INCREASING WINDS OUT OF THE NORTHEAST AT 20 TO 25
KNOTS WITH RAPIDLY INCREASING SEAS. SMALL CRAFT OPERATORS PLANNING
TRIPS TONIGHT MAY WANT TO POSTPONE THEM AS WINDS AND SEAS WILL BE
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...WIND AND SEA IMPACT...
NORTHEASTERLY WINDS WILL GRADUALLY DECREASE ON MONDAY...BUT ARE
EXPECTED TO REMAIN AT SMALL CRAFT EXERCISE CAUTION CRITERIA INTO
MONDAY NIGHT.

...FIRE WEATHER IMPACT...
MUCH DRIER AIR WILL OVERSPREAD THE REGION MONDAY COMBINED WITH
BREEZY NORTHEASTERLY WINDS CAUSING DANGEROUS FIRE WEATHER
CONDITIONS. AS A RESULT...A FIRE WEATHER WATCH IS IN EFFECT FOR
MONDAY FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA. THESE
CONDITIONS MAY CONTINUE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

PRC

In the hours before

Special weather statement, May 6, 2:02 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
302 PM EDT SUN MAY 6 2007

FLZ042-061945-
CITRUS-
302 PM EDT SUN MAY 6 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL CITRUS
COUNTY...

STRONG THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH...WILL AFFECT
BEVERLY HILLS...CITRONELLE...CITRUS SPRINGS...LECANTO...HERNANDO...
CRYSTAL RIVER...AND INVERNESS...UNTIL 345 PM EDT. GUSTY WINDS UP TO
40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, May 6, 2:13 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
313 PM EDT SUN MAY 6 2007

FLZ042-043-062000-
SUMTER-CITRUS-
313 PM EDT SUN MAY 6 2007

...STRONG THUNDERSTORM WILL AFFECT NORTHERN AND CENTRAL SUMTER AND
EXTREME EASTERN CITRUS COUNTIES...

A THUNDERSTORM...MOVING SOUTH AT 20 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING LAKE PANASOFFKEE AND WILDWOOD...UNTIL 400 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER
IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT
TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

AR
Special weather statement, May 6, 3:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
400 PM EDT SUN MAY 6 2007

FLZ043-048-049-052-062045-
POLK-SUMTER-HERNANDO-PASCO-
400 PM EDT SUN MAY 6 2007

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SECTIONS OF HERNANDO AND
PASCO COUNTIES AS WELL AS NORTHERN POLK AND SOUTHERN SUMTER
COUNTIES...

STRONG THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT RIDGE
MANOR...LACOOCHEE...CROOM...DADE CITY NORTH AND DADE CITY...UNTIL
445 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, May 6, 3:20 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
420 PM EDT SUN MAY 6 2007

FLZ043-062100-
SUMTER-
420 PM EDT SUN MAY 6 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL SUMTER
COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING WILDWOOD AND BUSHNELL...UNTIL 500 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER
IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT
TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

AR
Special weather statement, May 6, 3:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
433 PM EDT SUN MAY 6 2007

FLZ052-056-062130-
HARDEE-POLK-
433 PM EDT SUN MAY 6 2007

...STRONG THUNDERSTORMS PRODUCING EXCESSIVE LIGHTNING WILL AFFECT
MOST OF POLK COUNTY AND PORTIONS OF NORTHERN HARDEE COUNTY...

THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING LAKELAND...POLK CITY AND FORT MEADE...UNTIL 530 PM
EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF INDOORS...REFRAIN
FROM USING ELECTRICAL APPLIANCES. THESE STORMS WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

AR
Special weather statement, May 6, 3:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 PM EDT SUN MAY 6 2007

FLZ042-062115-
CITRUS-
435 PM EDT SUN MAY 6 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND EASTERN SECTIONS OF
CITRUS COUNTY...

STRONG THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT BEVERLY
HILLS...CITRUS SPRINGS....LACANTO...AND INVERNESS...UNTIL 515 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM

The radar

The Melbourne radar (KMLB), 93 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Polk

When
May 6, 3:50 PM EST
Where
Polk County, 0.69 mi S of Davenport
Measured
0.75 in hail
Reported by
Public
Coordinates
28.160, -81.600

Penny size hail was reported by the public.

Hail, Polk

When
May 6, 3:53 PM EST to 4:00 PM EST
Where
Polk County, 0.69 mi N of Loughman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.240, -81.570

Numerous reports of nickel to quarter size hail were received in the Loughman area.

Hail, Polk

When
May 6, 3:55 PM EST to 4:04 PM EST
Where
Polk County, 7 mi SE of Lake Wales to 10 mi E of Lake Wales
Measured
0.88 in hail
Reported by
Public
Coordinates
27.828, -81.499

Nickel size hail was reported by the public along Highway 60 northwest of Inidan Lakes Estates and again 10 miles east of Lake Wales.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26994, 26995, 26996.